Alert archive / New Mexico / High Wind Watches in 2009

High Wind Watch 2, NWS Midland/Odessa, TX

January 5, 2009Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Jan 5, 2009, 3:52 AM MST for Eddy County, New Mexico. It took effect at Jan 6, 2009, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 5, 2009, 3:52 AM MST (10:52 UTC)
In effect from
Jan 6, 2009, 5:00 AM MST
Expired
Jan 5, 2009, 2:19 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1880 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMAF 051052
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CST MON JAN 5 2009

...HIGH WIND WATCH TUESDAY FOR GUADALUPE AND DAVIS MOUNTAINS... 
VAN HORN REGION... AND MARFA PLATEAU...

.AS AN UPPER TROUGH PASSES EAST OF THE REGION... STRONG MID LEVEL 
WINDS WILL MOVE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND NEARBY
PLATEAUS TUESDAY.  THIS MAY RESULT IN HIGH WINDS OUT OF THE WEST 
TO NORTHWEST AT 35 TO 45 MPH WITH GUSTS TO 60 MPH.  THE PLAINS
ADJACENT AND EAST OF THESE HIGHER ELEVATIONS COULD RECEIVE WINDS 
OF 25 TO 35 MPH AND AN WIND ADVISORY MAY BECOME NECESSARY. 

NMZ027-TXZ057-074-080-258-052200-
/O.NEW.KMAF.HW.A.0002.090106T1200Z-090107T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...VAN HORN...ALPINE...MARFA...
PINE SPRINGS
452 AM CST MON JAN 5 2009 /352 AM MST MON JAN 5 2009/

...HIGH WIND WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT TUESDAY. 

WEST TO NORTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE
POSSIBLE TUESDAY ACROSS THE GUADALUPE AND DAVIS MOUNTAIN... THE 
VAN HORN/HIGHWAY 54 CORRIDOR REGION... AND THE MARFA PLATEAU. 

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS 
OF 58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
000 
WWUS74 KMAF 052119
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CST MON JAN 5 2009

NMZ027-TXZ258-060530-
/O.UPG.KMAF.HW.A.0002.090106T1200Z-090107T0000Z/
/O.NEW.KMAF.HW.W.0002.090106T0900Z-090107T0000Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...PINE SPRINGS
219 PM MST MON JAN 5 2009

...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 5 PM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 2 AM TO 5 PM MST TUESDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST TO NORTHWEST WINDS OF 40 MPH WITH GUSTS TO 65 MPH ARE LIKELY
EARLY TUESDAY MORNING THROUGH LATE TUESDAY AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS. THE WINDS WILL DECREASE TO BELOW WARNING
CRITERIA BY TUESDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ074-060530-
/O.UPG.KMAF.HW.A.0002.090106T1200Z-090107T0000Z/
/O.NEW.KMAF.HW.W.0002.090106T1200Z-090107T0000Z/
DAVIS/APACHE MOUNTAINS AREA-
INCLUDING THE CITY OF...ALPINE
319 PM CST MON JAN 5 2009

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY.
THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST TO NORTHWEST WINDS OF 40 MPH WITH GUSTS TO 60 MPH ARE
LIKELY BEGINNING TUESDAY MORNING THROUGH LATE TUESDAY AFTERNOON ACROSS
THE DAVIS MOUNTAINS. WINDS WILL SLOWLY DECREASE TO BELOW WARNING
CRITERIA BY EARLY TUESDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ057-080-060530-
/O.UPG.KMAF.HW.A.0002.090106T1200Z-090107T0000Z/
/O.NEW.KMAF.WI.Y.0001.090106T1200Z-090107T0000Z/
VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU-
INCLUDING THE CITIES OF...VAN HORN...MARFA
319 PM CST MON JAN 5 2009

...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CST TUESDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

WEST TO NORTHWEST WINDS OF 35 MPH WITH GUSTS TO 50 MPH WILL IMPACT THE
VAN HORN/HIGHWAY 54 CORRIDOR REGION...AND THE MARFA PLATEAU
BEGINNING EARLY TUESDAY MORNING AND ENDING LATE TUESDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 5, 3:39 AM MST, 13 minutes earlier.

Area forecast discussion, Jan 5, 3:39 AM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CST MON JAN 5 2009

.DISCUSSION...
SOUTHERN EXTENT OF AN ARCTIC AIRMASS WAS JUTTING SOUTHWARD THROUGH
MUCH OF WEST TEXAS THIS MORNING.  SURFACE TEMPERATURES WERE AT OR
BELOW FREEZING ROUGHLY ALONG AND NORTH OF INTERSTATE 10 AT 05/10Z.
AN AREA OF RAIN...FREEZING RAIN AND SLEET CROSSED THE UPPER TRANS
PECOS...SOUTHEAST NEW MEXICO PLAINS AND NORTHERN PERMIAN BASIN
EARLIER THIS MORNING...BUT RADAR INDICATED NO OTHER APPRECIABLE
PRECIPITATION OCCURRING AS OF 05/10Z.  WATER VAPOR IMAGERY INDICATED
A NOT SO DYNAMIC UPPER TROUGH MEANDERING SLOWLY SOUTHEASTWARD OVER
THE NORTHERN BAJA PENINSULA.  AN IMPRESSIVE FETCH OF MID AND UPPER
LEVEL SUBTROPICAL WAS STREAMING NORTHEASTWARD AHEAD OF THIS
SHORTWAVE TROUGH...AND A VERY STRONG SUBTROPICAL JET ON THE ORDER OF
160KT.

THE AREA OF PRECIPITATION MENTIONED ABOVE HAS LEFT THE CWA.  WATER
VAPOR IMAGERY AND IR SATELLITE IMAGERY WERE NOT INDICATING ANOTHER
ENHANCED AREA OF LIFT FOR ANOTHER SUCH ROUND OF PRECIPITATION TO
OCCUR...AT LEAST FOR THE NEXT SEVERAL HOURS.  ISENTROPIC UPGLIDE WAS
NOT INDICATED TO BE STRONG OVER THE NEXT SEVERAL HOURS EITHER.
THEREFORE...DO NOT EXPECT TO SEE ANOTHER BOUT OF PRECIPITATION THAT
WILL BE HEAVY ENOUGH TO PRODUCE AMOUNTS SIMILAR TO THE EARLIER
PRECIPITATION.  TEMPERATURE AND DEWPOINT SPREADS WERE 15 TO 30
DEGREES IN LOCATIONS THAT WERE BELOW FREEZING...AND THINK ANY
ADDITIONAL PRECIPITATION THAT OCCURS THIS MORNING WILL BE TOO LIGHT
TO CAUSE WIDESPREAD ICING OVER THE CWA.  SINCE THERE MAY BE A FEW
LOCATIONS THAT COULD RECEIVE ENOUGH PRECIPITATION...THAT IS FREEZING
RAIN OR SLEET...WILL OPT TO ISSUE A SPECIAL WEATHER STATEMENT FOR
MUCH OF THE NORTHEASTERN CWA THIS MORNING.  MODEL SOUNDINGS INDICATE
TEMPERATURES THROUGH THE COLUMN MAY COOL ENOUGH FOR A CHANGE OF
PHASE TO SLEET OR SNOW OVER SOUTHEAST NEW MEXICO...THE GUADALUPE
MOUNTAINS...AND POSSIBLY THE HIGHER ELEVATIONS OF THE DAVIS
MOUNTAINS THROUGH THE MORNING.  HOWEVER...DO NOT EXPECT MUCH
PRECIPITATION TO OCCUR SO AMOUNTS WILL BE LIGHT IF ANY FALLS.
THINK A WARMUP THROUGH THE COLUMN WILL BE SUFFICIENT THEREAFTER TO
ALLOW PRECIPITATION TO CHANGE TO RAIN AND ALLOW SURFACE
TEMPERATURES TO WARM ABOVE FREEZING.

HIGH TEMPERATURES THIS AFTERNOON MAY ONLY RISE TO THE MID TO UPPER
30S OVER THE WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN
BASIN...BUT WILL LIKELY DEPEND ON HOW LONG THE CLOUD COVER AND
PRECIPITATION LAST THIS AFTERNOON.  OVERNIGHT LOWS MAY OCCUR THIS
EVENING AS A LEE TROUGH WILL DEVELOP WITH THE ONSET OF THE UPPER
TROUGH.  WARMER TEMPERATURES WILL OCCUR TUESDAY DESPITE THE UPPER
TROUGH BEING OVERHEAD.  WEST TO NORTHWEST DOWNSLOPE WINDS COULD GET
RATHER STRONG FROM THE GUADALUPE MOUNTAINS...SOUTHWARD ACROSS THE
VAN HORN AREA...MARFA PLATEAU AND IN AND AROUND THE DAVIS
MOUNTAINS.  STRONG MID LEVEL WINDS ON THE BACKSIDE OF THE UPPER
TROUGH WILL IMPINGE UPON THESE AREAS TUESDAY AFTERNOON...RESULTING
IN WIND SPEEDS OF 35 TO 45 MPH AND GUSTS TO 60 MPH.  HAVE ISSUED A
HIGH WIND WATCH FROM 06/12Z TO 07/00Z THERE.  ADJACENT COUNTIES
JUST TO THE EAST OF THESE AREAS COULD SEE SUSTAINED WINDS OF 25 TO
35 MPH AND GUSTS NEAR 50 MPH.  SINCE A WIND ADVISORY MAY BE NEEDED
FOR THESE THESE LOCATIONS HAVE MENTIONED THEM IN THE HWO.

ABOVE NORMAL TEMPERATURES AND DRY CONDITIONS ARE EXPECTED WEDNESDAY
THROUGH FRIDAY BEFORE THE NEXT COLD FRONT DROPS INTO THE REGION.
WILL INCLUDE MIN TEMPERATURES NEAR TO ABOVE NORMAL THESE DAYS...AND
MAX TEMPERATURES AROUND 10 DEGREES ABOVE.  BY SATURDAY MORNING AN
UPPER TROUGH WILL MOVE TO THE GREAT LAKES REGION WITH A SHEAR AXIS
STRETCHING BACK ACROSS WEST TEXAS TO THE GULF OF CALIFORNIA.  SOME
EXTENDED MODELS DEVELOP THIS SHEAR AXIS INTO A CUT OFF LOW AND KEEP
IT WEST OF THE REGION NEAR THE ARIZONA/MEXICO BORDER INTO EARLY NEXT
WEEK.  WILL HAVE TO CONTINUE TO MONITOR THE DEVELOPMENT OF THIS LOW
BUT KEPT EXTENDED FORECAST DRY FOR THE TIME BEING.  THIS TROUGH WILL
DRIVE A STRONG COLD FRONT THROUGH THE AREA SATURDAY MORNING WITH
GUSTY NORTH WINDS THROUGH THE DAY.  WENT WITH TEMPS BELOW MEX
GUIDANCE FOR THE REST OF THE FORECAST.  COULD SEE A HIGH WIND EVENT
SATURDAY FOR GDP... RAISED WIND BUT KEPT IT BELOW WARNING CRITERIA
SINCE IT IS SO FAR OUT IN TIME.

&&

.FIRE WEATHER...
COLD AND POSSIBLY WET POST FRONTAL CONDITIONS TODAY WILL RESULT IN
NO FIRE WX CONCERNS.  HOWEVER ON TUESDAY AND WEDNESDAY MARGINAL FIRE
WX CONDITIONS WILL BE POSSIBLE.  ON TUESDAY STRONG MID LEVEL WINDS
WILL MIX TO THE SURFACE POSSIBLY RESULTING IN HIGH WIND FROM THE
GUADALUPE MOUNTAINS TO THE MARFA PLATEAU.  ADJACENT PLAINS WILL ALSO
BE WINDY.  MINIMUM RH AROUND 20 PERCENT OR MORE APPEARS TO BE THE
LIMITING FACTOR.  ON WEDNESDAY LOWER RH AROUND 15 PERCENT OR LESS
CAN BE EXPECTED AS TEMPERATURES INCREASE... BUT WIND SPEEDS WILL BE
LOWER.  HOWEVER CANNOT RULE OUT THAT A FEW LOCATIONS ACROSS THE
PERMIAN BASIN MAY APPROACH NEEDED WIND CRITERIA WEDNESDAY.  NO
HEIGHTENED FIRE WX PRODUCTS ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              38  34  58  32  /  40  10  10   0
CARLSBAD NM                49  37  58  29  /  20   0   0   0
DRYDEN TX                  41  36  62  35  /  30  30  10   0
FORT STOCKTON TX           45  37  63  37  /  30  10   0   0
GUADALUPE PASS TX          44  36  50  29  /  20   0   0   0
HOBBS NM                   45  33  56  27  /  20   0   0   0
MARFA TX                   45  30  53  23  /  20  10   0   0
MIDLAND INTL AIRPORT TX    39  35  56  30  /  30  10  10   0
ODESSA TX                  41  36  57  31  /  30  10   0   0
WINK TX                    48  35  62  28  /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...MARFA PLATEAU...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&

72/67
Hazardous weather outlook, Jan 5, 2:53 AM MST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CST MON JAN 5 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
353 AM CST MON JAN 5 2009 /253 AM MST MON JAN 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING SOME LOCATIONS ALONG AND EAST OF A LAMESA...
MIDLAND... CRANE... TO BAKERSFIELD LINE MAY EXPERIENCE PRECIPITATION
HEAVY ENOUGH TO ALLOW FOR PATCHY ICE ON BRIDGES AND OVERPASSES.
TEMPERATURES ARE EXPECTED TO WARM ENOUGH TOWARD NOON ENDING THE
THREAT OF ICING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY HIGH WIND WILL BE POSSIBLE ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS... VAN HORN REGION... AND MARFA PLATEAU. NO OTHER
HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:19 PM MSTHigh Wind WarningMAF27 hr
Jan 5, 2:19 PM MSTWind AdvisoryMAFPecos, Terrell27 hr

Nearby

High Wind Watches in New Mexico, 2009High Wind Watches in Texas, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.